What Does A Medication Overuse Headache Feel Like?

Most of the people using acute pain relieving medicines for 3 or more than 3 times in one week or for more than 10 days in a month may set off medication overuse headaches cycle. Since each medicinal dose wears off, pain reverses itself and forcing such patients to intake for more number of times. Overuse thus makes the medication to stop relieving your pain. Even in extreme cases, it leads to headaches referred as medication overuse headaches. Medication overuse headaches may take place with both prescription-based pain relieving medicines and over-the-counter medicines. Even the problem takes place when you intake any medicine to relieve your headache or any other form of pain.

What Does A Medication Overuse Headache Feel Like?

Medication overuse headache or MOH is a specific migraine related characteristic and its episode attacks consisting of multiple symptoms. These include nausea, pain, vomiting, sensitivity towards the sound and light. However, such patients may return to their normal health state in between the attacks. Medication overuse headaches are a dull constant type of headache, but it often becomes worse during the morning time. Medication overuse headaches remains present partly or most of the days daily. Even you may experience medication headaches most of the days with migraine pain in episodic form superimposed on headache.

Rebound Phenomenon With Medication Overuse Headaches

People prone to headaches often develop the syndrome of rebound phenomena. Especially those have a family history associated with migraine. Furthermore, rebound phenomenon is common among people in a habit to intake painkillers for other reasons excluding headaches, like back pain or arthritis. Rebound phenomenon as per experts is a vicious cycle and even when you stop taking medicines, you may experience withdrawal symptoms, along with headache in its chronic form. The requirement related to alleviation of withdrawal symptoms perpetuate the future usage of painkillers and may lead to medication overuse cycle.

Further Complications Of Medication Overuse Headaches

Overuse of various acute migraine related drugs may stop preventative migraine medications to work and long-term usage of acute drugs may cause damages to kidneys and liver.

Other aspects about medication overuse headaches:

  • MOH i.e. Medication Overuse Headache is a type of chronic daily headache and a secondary type of disorder, where patients use acute medications excessively and thereby, suffer from headache. These mainly take place in headache-prone patients.
  • Medication overuse headache is a type of clinical diagnosis and involves a history related to analgesic usage for more than 2 or 3 days in a week in patients suffering from chronic daily headache.
  • A medication overuse headache takes place commonly in people suffering from primary headache disorders. These include cluster, migraine or tension-based headaches by the help of relatively less effective or nonspecific medicines. These headaches and medications lead to inadequate response to treatment.
  • Medication overuse headaches development has close link with baseline headache days’ frequency in one month. In addition, the development involves ingestion of acute medication class, frequency related to ingested acute medications and various other risk factors.
  • Medication overuse headache renders refractory of headaches to both non-pharmacological and pharmacological prophylactic medicines. In addition, MOH reduces the efficacy associated with acute abortive therapy to deal with migraines.
  • Usage of specific classes of acute medicines, which include butalbital, barbiturate analgesics, opioids, aspirin and caffeine increases the risk related to chronic migraine.
  • An effective method to cure MOH is to discontinue the overused medicine and undergo with a perfect combination of non-pharmacological, pharmacological, physical and behavioral therapy related interventions.

Treatment

Medication overuse headache takes place due to frequent usage of abortive medicines and known popularly to cause chronic form of daily headache. To stop intake with the medication is the single and the best possible way to avoid the condition. Along with this, treatment involves both non-pharmacological and pharmacological therapies to break the respective headache cycle effectively. In some cases, patients may require hospitalization in accordance with the dosage and medication used by the patient.

However, the withdrawal procedure is individualized one i.e. in accordance with the specific type of drug you intake.

Also Read:

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.